Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 78, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 8, 2017, 8:19 PM EDT for Effingham County, Screven County, Georgia; Hampton County, Jasper County, South Carolina. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2017, 8:19 PM EDT (00:19 UTC)
- Expired
- Jul 8, 2017, 9:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Effingham County, GA, Screven County, GA, Hampton County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 36 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 8:50 PM EDT | TSTM WND DMG | 1 Nnw Pineland, SC | SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN AND IN THE ROADWAY ON HIGHWAY 601 NEAR HOLMAN HILL ROAD. |
| Jul 8, 8:50 PM EDT | TSTM WND DMG | 2 Nnw Pineland, SC | SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN AND IN THE ROADWAY ON TYE BRANCH ROAD NEAR THE INTERSECTION WITH HIGHWAY 601. |
| Jul 8, 8:52 PM EDT | TSTM WND DMG | 1 Nw Furman, SC | SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN BLOCKING THE ROADWAY ON STEEP BOTTOM ROAD NEAR THE INTERSECTION WITH HONEY HILL ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2157 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.8
The text
As transmitted.
569
WUUS52 KCHS 090019
SVRCHS
GAC103-251-SCC049-053-090100-
/O.NEW.KCHS.SV.W.0078.170709T0019Z-170709T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
819 PM EDT SAT JUL 8 2017
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Screven County in southeastern Georgia...
Effingham County in southeastern Georgia...
Hampton County in southeastern South Carolina...
Jasper County in southeastern South Carolina...
* Until 900 PM EDT
* At 819 PM EDT, a severe thunderstorm was located 14 miles southeast
of Sylvania, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Lake Warren State Park, Estill, Newington, Oliver, Furman, Scotia,
Luray and Lena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. This storm has produced wind damage
in Reidsville and Statesboro. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3261 8165 3277 8136 3277 8134 3278 8134
3287 8116 3263 8098 3246 8153 3247 8154
3248 8153 3252 8159
TIME...MOT...LOC 0019Z 240DEG 35KT 3257 8152
HAIL...0.75IN
WIND...60MPH
$$1 follow-up statement
389
WWUS52 KCHS 090039
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
839 PM EDT SAT JUL 8 2017
GAC103-251-SCC049-053-090100-
/O.CON.KCHS.SV.W.0078.000000T0000Z-170709T0100Z/
Screven GA-Effingham GA-Hampton SC-Jasper SC-
839 PM EDT SAT JUL 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SCREVEN...EFFINGHAM...HAMPTON AND JASPER COUNTIES...
At 839 PM EDT, a severe thunderstorm was located 16 miles southwest
of Lake Warren State Park, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Lake Warren State Park, Estill, Furman, Scotia, Luray, Garnett, Lena
and Pineland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3277 8136 3277 8134 3278 8134 3287 8116
3263 8098 3250 8140 3267 8155
TIME...MOT...LOC 0039Z 244DEG 34KT 3263 8131
HAIL...0.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:29 PM EDT, 50 minutes earlier.
Area forecast discussion, Jul 8, 7:29 PM EDT, 50 minutes before
Area Forecast Discussion National Weather Service Charleston SC 729 PM EDT Sat Jul 8 2017 .SYNOPSIS... A weak cold front will drop into the area Sunday then dissipate. The area will then remain situated between an inland trough and Bermuda high pressure for most of next week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... This Evening and Tonight: High pressure will gradually retreat east over the western Atlantic while a weak cold front associated with a large-scale trough shifts over the Appalachian Mountains and Mid- Atlantic states, enhancing a piedmont trough inland. The setup will favor warm conditions and potentially greater coverage of showers and thunderstorms over parts of Southeast South Carolina and Southeast Georgia this evening and early tonight. Isolated showers ongoing inland will continue to struggle for the next hour or two, but should eventually expand in coverage into the evening. Weak mid- lvl lapse rates, lifted index values near -6 C, SBCAPE between 3000- 3500 J/kg, DCAPE around 1000 J/kg and PWATs up to 1.75 inches could support a few pulse/multicell type thunderstorms capable of damaging wind gusts this evening and early tonight. A lull in activity could then occur for a few hours later tonight, but weak sfc convergence and lingering instability should support a slight chance to low chances of showers and/or thunderstorms late as the sfc cold upstream gradually pushes over the Piedmont region. Chances of precip appear greatest over northern areas of Southeast South Carolina late tonight. Low temps are forecast to range in the mid to upper 70s. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... Sunday: A series of upper shortwaves will approach from the west while a weak cold front drops into the area. It's unclear exactly how far southeast the front will move; at this point the most likely scenario is that it will stall across inland areas. Ahead of the front, moisture will pool, with Precipitable Water values rising to 2.15" across the area. Ample sunshine will push temps into the low 90s, yielding CAPEs 2000-3000 J/kg. There should be ample instability and forcing to trigger scattered to numerous showers and tstms, especially in the afternoon and evening hours. The severe thunderstorm potential may be slightly greater than a typical summertime day given a bit more 0-6 km shear than normal (15-20 kt in the afternoon). Monday and Tuesday: A broad upper trough pattern will persist across the Southeast while Bermuda high pressure tries to rebuild at the surface. A robust ribbon of 2"+ PWATs will remain overhead while the upper shortwaves and afternoon sea breezes provide ample forcing for scattered to numerous showers and tstms. High temps will be in the lower 90s. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... The forecast area will remain situated between the Bermuda High offshore and a weak Appalachian lee trough inland. For now, POPs in this period will remain near climatological normals. Near-normal temperatures are anticipated. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... Upstream convection is forecast to come close to, but should generally stay inland from KSAV early this evening. Thus we have VCTS for this through 02Z. A lee side trough and cold front to the NW, plus various outflow boundaries could produce SHRA/TSRA over or near KCHS during the late evening and pre-dawn hours. Until trends are better defined we prefer to show no worse than VCTS from 02-08Z Sunday. Mid level energy, a stalled front near the area and considerable moisture and instability will lead to scattered-numerous SHRA/TSRA in the area Sunday afternoon/evening. VCTS seems prudent at both KCHS and KSAV with better than normal convective chances. Flight restrictions are possible if either terminal is directly affected. Extended Aviation Outlook: Potential for brief restrictions will exist at KCHS and KSAV each day if terminals are directly impacted by showers/thunderstorms, primarily during afternoon and early evening hours. && .MARINE... This Evening and Tonight: The pressure gradient will remain somewhat enhanced across the marine zones between Atlantic high pressure and a trough of low pressure that reaches the Coastal Plain this evening. The setup favors a 15-20 kt southwest wind over much of the coastal waters to start off the night. Gusts of 25 kt should also be common over northern South Carolina waters until around midnight tonight when the pressure gradient begins to relax. As a result, A Small Craft Advisory will now be in effect until 2 AM tonight. Otherwise, winds will continue to decrease over all waters later tonight. Seas will range between 2-4 ft over most waters while peaking briefly to 5 ft over portions of northern South Carolina waters beyond 15 nm from the coast. Sunday through Thursday: The coastal waters will remain situated between Bermuda high pressure to the east and a lee trough to the west. This will maintain S to SW flow with the typical enhancements along the coast with the afternoon sea breeze and over the nearshore waters during evening nocturnal jetting. Rip currents: Gusty south/southwest winds are likely along the beaches into early evening. These winds in combination with the upcoming full moon this weekend support a moderate risk of rip currents for Charleston County into evening hours. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...Small Craft Advisory until 2 AM EDT Sunday for AMZ350. && NEAR TERM...DPB SHORT TERM...JRL LONG TERM...JMC AVIATION... MARINE...DPB/JRL
Hazardous weather outlook, Jul 8, 12:08 PM EDT, 8 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 1208 PM EDT Sat Jul 8 2017 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>049-051-052-091615- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Coastal Jasper- Tidal Berkeley- 1208 PM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ050-091615- Charleston- 1208 PM EDT Sat Jul 8 2017 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 8, 4:48 PM EDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Charleston SC
448 PM EDT SAT JUL 8 2017
SCZ045-052-082130-
Inland Berkeley-Tidal Berkeley-
448 PM EDT SAT JUL 8 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
At 448 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Sangaree, or near Moncks Corner, moving east
at 20 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Moncks Corner, Old Santee Canal State Park and Huger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3306 8018 3316 8020 3328 7975 3304 7972
TIME...MOT...LOC 2048Z 266DEG 16KT 3312 8009Special weather statement, Jul 8, 6:52 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Charleston SC
652 PM EDT SAT JUL 8 2017
GAZ100-114>116-082330-
Bulloch-Evans-Tattnall-Inland Bryan-
652 PM EDT SAT JUL 8 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EVANS...
BULLOCH AND TATTNALL COUNTIES...
At 652 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Manassas, or near Reidsville, moving
northeast at 40 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Reidsville, Claxton, Pembroke, Hagan, Collins, Daisy, Bellville and
Manassas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3199 8209 3216 8218 3239 8173 3214 8159
TIME...MOT...LOC 2252Z 244DEG 33KT 3212 8205Special weather statement, Jul 8, 7:40 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston SC
740 PM EDT SAT JUL 8 2017
GAZ099-100-090015-
Bulloch-Candler-
740 PM EDT SAT JUL 8 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND CANDLER
COUNTIES...
At 740 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Portal to near
Pulaski, and moving northeast at 25 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Statesboro, Metter, Middleground, Westside, Brooklet, Portal, Pulaski
and Register.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3265 8182 3254 8168 3234 8158 3229 8201
3252 8207
TIME...MOT...LOC 2340Z 240DEG 23KT 3249 8197 3235 8196Local storm report, Jul 8, 7:47 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
747 PM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND DMG REIDSVILLE 32.09N 82.12W
07/08/2017 TATTNALL GA 911 CALL CENTER
NUMEROUS TREES...LARGE LIMBS...AND POWER LINES DOWN IN
REIDSVILLE. IMPACTED AREAS INCLUDE KELLY STREET AND
JAMES STREET.
0642 PM HAIL REIDSVILLE 32.09N 82.12W
07/08/2017 E0.75 INCH TATTNALL GA 911 CALL CENTER
TATTNALL 911 CENTER REPORTED PEA TO PENNY SIZED HAIL
FELL IN REIDSVILLE.
&&
EVENT NUMBER CHS1700406
EVENT NUMBER CHS1700407
BSHSpecial weather statement, Jul 8, 8:01 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Charleston SC
801 PM EDT SAT JUL 8 2017
GAZ088-100-101-SCZ042-090045-
Bulloch-Screven-Effingham-Hampton-
801 PM EDT SAT JUL 8 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH...
EFFINGHAM AND HAMPTON COUNTIES...
At 800 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Middleground to
near Brooklet, and moving east at 35 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Newington, Oliver, Egypt, Shawnee, Captolo, Leefield, Dover and
Kildare.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3274 8140 3239 8123 3236 8159 3254 8168
3261 8177
TIME...MOT...LOC 0000Z 255DEG 29KT 3253 8176 3240 8170The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:01 PM EDT | Special Weather Statement | CHS | Screven | 44 min |
| Jul 8, 8:29 PM EDT | Special Weather Statement | CHS | Liberty | 46 min |
| Jul 8, 8:47 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Chatham, Liberty | 58 min |
| Jul 9, 6:53 PM EDT | Special Weather Statement | CHS | Bryan | 37 min |
| Jul 9, 7:20 PM EDT | Special Weather Statement | CHS | Liberty | 25 min |
| Jul 8, 8:54 PM EDT | Special Weather Statement | CHS | Dorchester | 51 min |
| Jul 8, 8:59 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Colleton, Dorchester | 61 min |
| Jul 8, 9:01 PM EDT | Special Weather Statement | CHS | Colleton, Hampton | 44 min |
| Jul 8, 9:37 PM EDT | Special Weather Statement | CHS | Beaufort, Jasper | 38 min |
| Jul 8, 9:41 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Jul 8, 9:59 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Berkeley, Charleston, Colleton, Dorchester | 61 min |
| Jul 8, 10:27 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Jul 9, 5:34 PM EDT | Special Weather Statement | CHS | Bamberg | 26 min |
| Jul 9, 5:52 PM EDT | Special Weather Statement | CHS | Jasper | 23 min |
| Jul 9, 7:32 PM EDT | Areal Flood Advisory | CHS | Colleton | 118 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.